Surge in ADHD Medication Errors Raises Concerns for Patient Safety
A recent study by the American Academy of Pediatrics (AAP) has raised alarms about the significant increase in ADHD medication-related errors over the past two decades. The findings underscore the urgent need for healthcare providers to exercise greater diligence in prescribing and administering ADHD medications, especially as the number of ADHD diagnoses continues to rise.
HCN Medical Memo
The study serves as a wake-up call to exercise greater vigilance in prescribing and administering ADHD medications. It’s crucial to provide comprehensive patient and caregiver education to minimize the risk of medication errors. The study also highlights the need for improved child-resistant medication dispensing and tracking systems. By taking these steps, we can ensure that the increasing number of ADHD diagnoses does not translate into a corresponding rise in preventable medication errors.
- The study analyzed US poison center data from 2000 to 2021, revealing 124,383 ADHD medication-related therapeutic errors.
- The annual frequency of these errors has increased by almost 300% over the evaluated period.
- Experts suggest that the rise in errors may be linked to an increase in childhood ADHD diagnoses and a lack of individualized care by healthcare providers.
“From doctor to nurse to pharmacist, human error is usually the primary reason for medication errors. Most, if not all, medication errors can be prevented with the proper focus.”
– Raafat W. Girgis, MD, a triple board-certified psychiatrist at the rehab center Moment of Clarity
- Common types of errors include double-dosing, administering someone else’s medication, and taking the wrong medication.
- Children younger than six years old are most at risk for serious adverse outcomes.
- Dr. Girgis recommends that healthcare providers educate patients and caregivers on proper medication administration, including not chewing pills, using correct measuring devices, and double-checking medication labels.
More on Medical Errors